Is this rash a dermatologic emergency?
- Volume 11 - Issue 5 - May 2012
- 8300 reads
Case: A 16-month-old girl has had a worsening rash, decreased oral intake, and irritability for the past 2 days. Before the rash appeared, she had been hospitalized for 4 days for presumed bronchiolitis and acute otitis media and discharged with oral amoxicillin. Two days later, she was brought to another emergency department, where an intraosseous line was placed because of generalized edema and tachycardia, followed by transfer to our facility.
On examination, the child is afebrile, with a heart rate of 198 beats per minute, respiration rate of 47 breaths per minute, and normal blood pressure. She has diffuse, purpuric, targetoid patches over the thighs, chest, back, and arms. Erythematous patches and plaques surround the eyes and extend around the perioral region onto the chin. A friable white film is noted on the tongue and within the buccal mucosa that is easily removed with a tongue depressor. The child has diffuse edema of all 4 extremities and both ears.
Is the rash and edema in this child a dermatologic emergency?
(Answer on next page.)